Any know side effects of Dilantin withdrawal?

John Hasenkam johnh at faraway.hgmp.mrc.ac.uk
Wed Sep 22 20:48:51 EST 2004


"John" <mail at nowhere.net> wrote in message
news:qd73l0p93rk4r0gjo5jf1qr7snoejmt0vn at 4ax.com...
> Thank you for your reply John; for the reference and for the proper
> terminology to discuss it with my doctor.
>
> May I ask you (again without seeking medical, but only scientific
> information), which SSRIs are considered to be quick-acting?  And
> which of those has fewest side effects?
>
> John

Can't help you there but your doctor should be able to find quick acting
ones. SSRIs are not the only avenue to explore, depression can be approached
by a number of means other than drugs. Exercise(works very well for some
people), good diet high in omega 3's will help a little, good sunshine
exposure, even mindfulness meditation has shown to be useful. If you were
prescribed the dilantin because of brain trauma then keep in mind that one
of the complications of brain trauma is depression so this may be a separate
issue for you to address. In your case the problem with taking an SSRI at
this time is that these can sometimes cause excitability which may increase
the risk of seizures. There are probably some SSRI's that are safe to take
in this context but I would be first exploring alternative approaches to
depression treatment. In that regard the following sites may be useful:

http://www.depressionet.com.au/
http://www.psychologyinfo.com/depression/
http://www.psycom.net/depression.central.html
http://www.depressionalliance.org/
http://www.depression.com/

You need to approach this situation carefully, polypharmacy is best avoided
but sometimes necessary. If the depressive episodes are intermittent and not
affecting your life too much it may better to cope with the same rather than
adding another drug to the regime; there is the possibility that the
depressive episodes will fade away over time. However depression itself is
bad for the brain so don't think that depression is just an emotional state,
sustained (months) major depression is something that must be treated
because time it damages the brain - literally.

Put up a post on sci.med.psychobiology. There are some good psychiatrists
there who may offer some good advice(hopefully much better than I can).
Also, you should state why you started taking dilantin and for how long.
Additionally, if you have suffered depression prior to this current
situation, or there is a family history of depression, make mention of that
also.

John.


>
>
> On Wed, 22 Sep 2004 11:47:25 +1000, "John Hasenkam" <johnh at faraway.>
> wrote:
>
> >Speculating so you should seek your doctors advice on this:
> >
> >Dilantin is used to prevent seizures so I'm presuming it increases GABA
> >levels. Reduced GABA is associated with depression. You might want to
> >consider an SSRI, preferably one with a quick effect.
> >
> >Check this out with your doctor.
> >
> >
> >John.
> >
> >Neuroscience. 2000;95(2):343-51.  Related Articles, Links
> >
> >
> >Reciprocal modulation of glutamate and GABA release may underlie the
> >anticonvulsant effect of phenytoin.
> >
> >Cunningham MO, Dhillon A, Wood SJ, Jones RS.
> >
> >Department of Physiology, University of Bristol, School of Medical
Sciences,
> >UK.
> >
> >Although conventional wisdom suggests that the effectiveness of phenytoin
as
> >an anticonvulsant is due to blockade of Na+-channels this is unlikely to
be
> >it's sole mechanism of action. In the present paper we examined the
effects
> >of phenytoin on evoked and spontaneous transmission at excitatory
> >(glutamate) and inhibitory (GABA) synapses, in the rat entorhinal cortex
in
> >vitro. Evoked excitatory postsynaptic potentials at glutamate synapses
> >exhibited frequency-dependent enhancement, and phenytoin reduced this
> >enhancement without altering responses evoked at low frequency. In
> >whole-cell patch-clamp recordings the frequency of excitatory
postsynaptic
> >currents resulting from the spontaneous release of glutamate was reduced
by
> >phenytoin, with no change in amplitude, rise time or decay time. Similar

> >effects were seen on miniature excitatory postsynaptic currents, recorded
in
> >the presence of tetrodotoxin. Evoked inhibitory postsynaptic potentials
at
> >GABA synapses displayed a frequency-dependent decrease in amplitude.
> >Phenytoin caused a reduction in this decrement without affecting the
> >responses evoked at low frequency. The frequency of spontaneous
> >GABA-mediated inhibitory postsynaptic currents, recorded in whole-cell
patch
> >mode, was increased by phenytoin, and this was accompanied by the
appearance
> >of much larger amplitude events. The effect of phenytoin on the frequency
of
> >inhibitory postsynaptic currents persisted in the presence of
tetrodotoxin,
> >but the change in amplitude distribution largely disappeared. These
results
> >demonstrate for the first time that phenytoin can cause a simultaneous
> >reduction in synaptic excitation and an increase in inhibition in
cortical
> >networks. The shift in balance in favour of inhibition could be a major
> >factor in the anticonvulsant action of phenytoin.
> >
> >PMID: 10658613 [PubMed - indexed for MEDLINE]
> >
> >"John" <mail at nowhere.net> wrote in message
> >news:lmk0l0p0qdn6mitr5gv93qbm6pqvf4leo7 at 4ax.com...
> >> Thank you in advance for any information you may have on this subject.
> >>
> >> Going from 300 mg to zero, dropping 100mg every 6 weeks.
> >>
> >> I'm experiencing episodes of depression and wondering if the
> >> withdrawal has anything to do with it.
> >>
> >> Not looking for medical advice, just any experiences or references you
> >> may have.
> >>
> >> John
> >
> >
>






More information about the Neur-sci mailing list